Hail, Union
- When
- May 25, 5:18 PM EST
- Where
- Union County, 0.69 mi N of Worthington Spgs
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.930, -82.420
A sheriff reported penny size hail.
Sea breeze storms produced isolated severe storms across the area over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Sea breeze storms produced isolated severe storms across the area over an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 1:24 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EDT MON MAY 25 2009 .SHORT TERM... STILL EXPECT AN ATLANTIC-GULF COAST SEA BREEZE FRONT COLLISION LATE THIS LATE AFTERNOON AND EVENING...HOWEVER...THE ATLANTIC SEA BREEZE IS MAKING MUCH SLOWER PROGRESS INLAND THAN ORIGINALLY THOUGHT. WITH COOL AIR ALOFT AND INCREASING LAPSE RATES STILL THINK ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS THE INTERIOR AREAS. .LONG TERM... DEEP LEVEL MOISTURE CONTINUES TO STREAM OVER THE AREA OUT OF THE DEEP TROPICS WITH AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE REGION TOMORROW. THINK WE WILL SEE A BETTER CHANCE OF POPS TOMORROW WITH THUNDERSTORMS LIKELY IN JUST ABOUT ALL AREAS. LOOKING AT 50 TO 60 PERCENT COVERAGE ON WEDNESDAY AND THURSDAY AFTERNOON AND EVENINGS. FRIDAY A SHORT WAVE MOVES OVER A FRONTAL BOUNDARY WITH A WAVE MOVING ALONG THE FRONT. SO MIGHT SEE SOME STRONG THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY MORNING. && .AVIATION...PREVAILING VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. EXPECTING MOST COVERAGE OF STORMS WEST OF I-95 AND HAVE VCTS AT JAX...VQQ...CRG...SSI. HAVE TEMPO MVFR CIGS/VSBY FROM TS AT GNV FROM 19Z-21Z. EXPECTING AREAS OF FOG LATER TONIGHT AND HAVE PREVAILING MVFR VSBY AND PATCHY LOW CLOUDS AT ALL TERMINALS AFTER 09Z. && .MARINE...NO HEADLINES. WEAK PRESSURE PATTERN ACROSS WATERS AND PATTERN DOMINATED BY AFTERNOON AND EVENING SEA BREEZES. EASTERLY SWELLS SLOWLY DECREASING. && .PRELIMINARY POINT TEMPS/POPS... AMG 67 85 68 87 / 40 90 40 70 SSI 71 83 70 83 / 40 80 40 60 JAX 67 84 68 85 / 40 80 40 60 SGJ 69 82 68 83 / 40 70 40 60 GNV 68 86 69 85 / 40 80 40 70 OCF 69 86 69 85 / 40 70 50 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SANDRIK/PETERSON/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 920 AM EDT MON MAY 25 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-252100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 920 AM EDT MON MAY 25 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN NORTH FLORIDA NEAR AND WEST OF U.S. HIGHWAY 301... ...LOCALLY HEAVY RAINFALL POSSIBLE AGAIN TODAY ESPECIALLY OVER THE INTERIOR AREAS... ...MODERATE RISK OF RIP CURRENTS AT LOCAL BEACHES... A MOIST AND UNSTABLE AIRMASS WILL LIKELY RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS TODAY ARE STRONG WINDS IN WET MICROBURSTS AND THE POTENTIAL FOR LOCALIZED FLOODING IN HEAVY RAINFALL. ISOLATED THUNDERSTORMS OVER INTERIOR NORTH FLORIDA MAY BECOME SEVERE THIS AFTERNOON. THE MAIN AREA OF STRONG THUNDERSTORM DEVELOPMENT AND HEAVY RAINFALL WILL BE NEAR AND WEST OF U.S. HIGHWAY 301. WEAK STEERING CURRENTS WILL RESULT IN SLOW AND ERRATIC STORM MOVEMENT. A PERSISTENT ONSHORE FLOW ALONG THE COAST WILL MAINTAIN A MODERATE RISK OF RIP CURRENTS AT LOCAL BEACHES. MINOR FLOODING WILL CONTINUE ALONG THE ST MARYS RIVER NEAR MACCLENNY THROUGHOUT THE WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY THROUGH THE PERIOD...MAINLY IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN THE INTERIOR AREAS ARE REQUESTED TO SELF ACTIVATE IF SEVERE WEATHER OCCURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS/ACS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 528 PM EDT MON MAY 25 2009 FLZ020>022-252200- COLUMBIA-HAMILTON-SUWANNEE- 528 PM EDT MON MAY 25 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN SUWANNEE...NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT... AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF LAKE CITY...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND LAKE CITY...WINFIELD...WHITE SPRINGS...SUWANNEE VALLEY AND FIVE POINTS THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3040 8279 3047 8250 3007 8265 3013 8285 TIME...MOT...LOC 2128Z 192DEG 7KT 3017 8273 SHASHY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT MON MAY 25 2009
FLZ035-036-252230-
ALACHUA-GILCHRIST-
539 PM EDT MON MAY 25 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
AND EASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...
AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF NEWBERRY...OR 11 MILES NORTH
OF BRONSON...MOVING NORTHEAST AT 15 MPH. ANOTHER STRONG STORM WAS 4
MILES SOUTHEAST OF TRENTON MOVING NORTHEAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND TRENTON...ARCHER...NEWBERRY
AND HIGH SPRINGS THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2984 8280 2983 8250 2973 8247 2951 8251
2952 8256 2953 8256 2954 8265 2956 8267
2956 8275 2958 8278 2959 8285
TIME...MOT...LOC 2139Z 205DEG 14KT 2960 8262
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT MON MAY 25 2009
GAZ135-252230-
APPLING-
557 PM EDT MON MAY 25 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
APPLING COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 630 PM
EDT...
AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER APPLING COUNTY...OR 7 MILES NORTH
OF SURRENCY...MOVING NORTH AT 10 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE THROUGH 630 PM OVER NORTHEAST APPLING COUNTY.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3191 8221 3190 8214 3189 8213 3190 8211
3187 8210 3184 8206 3180 8208 3180 8210
3178 8209 3173 8227 3194 8227 3194 8226
TIME...MOT...LOC 2157Z 184DEG 7KT 3182 8216
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 PM EDT MON MAY 25 2009
FLZ022-252245-
COLUMBIA-
602 PM EDT MON MAY 25 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
COLUMBIA COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM
EDT...
AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 9 MILES
NORTHEAST OF LAKE CITY...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND THROUGH 645 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. FREQUENT LIGHTNING IS
ALSO EXPECTED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3058 8266 3057 8246 3040 8246 3021 8246
3027 8267 3038 8267 3040 8264 3045 8266
TIME...MOT...LOC 2202Z 175DEG 8KT 3031 8257
SHASHYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 605 PM EDT MON MAY 25 2009 FLZ037-040-252245- MARION-PUTNAM- 605 PM EDT MON MAY 25 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT... AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF HOG VALLEY...OR 7 MILES NORTHEAST OF FORT MCCOY...EXTENDING SOUTHEAST TO NEAR SALT SPRINGS...MOVING NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FORT MCCOY...SALT SPRINGS...ORANGE SPRINGS...HOG VALLEY...JOHNSON...WELAKA...SATSUMA...SAN MATEO...PALATKA AND MANNVILLE THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2968 8203 2965 8155 2920 8172 2933 8205 TIME...MOT...LOC 2204Z 222DEG 10KT 2943 8187 LETRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 614 PM EDT MON MAY 25 2009 FLZ030-031-252300- BRADFORD-UNION- 614 PM EDT MON MAY 25 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRADFORD AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT... AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF DUKES...OR 3 MILES EAST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DUKES...SAMPSON...NEW RIVER...LAKE BUTLER...JOHNSTOWN AND RAIFORD THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. LAT...LON 2999 8253 3013 8243 3007 8209 2985 8225 TIME...MOT...LOC 2214Z 219DEG 12KT 2993 8237 LETRO
The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
A sheriff reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170545.